Virginia, 2003

Flooding in Virginia, April 10 to 11, 2003

April 10 to 11, 2003 · NWS MRX · 5 events in 5 counties and zones

Seven day rainfall totals (4th through the 10th) of three to five inches were reported across southwest Virginia, with one to three inches occurring on the 10th. Several secondary roads across the area were flooded with several rivers experiencing minor flooding including the Clinch and Powell rivers.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Seven day rainfall totals (4th through the 10th) of three to five inches were reported across southwest Virginia, with one to three inches occurring on the 10th. Several secondary roads across the area were flooded with several rivers experiencing minor flooding including the Clinch and Powell rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 10, 3:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 10, 3:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 AM EDT THU APR 10 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
430 AM EDT THU APR 10 2003

...INTERESTING DAY IN STORE FOR THE FORECAST AREA TODAY...

CURRENT SURFACE ANALYSIS CONTINUES TO SHOW AN INVERTED TROUGH ACROSS
THE SOUTHERN APPALACHIAN MOUNTAINS THIS MORNING...WITH RADARS
REVEALING AN EXPANDING AREA OF RAIN MOVING INTO THE FORECAST AREA.
MODELS CONTINUE TO INDICATE STRONG LIFT ACROSS THE AREA TODAY
ASSOCIATED WITH A CUT-OFF UPPER-LEVEL LOW OVER THE SOUTHEAST. THIS
CUT-OFF UPPER-LEVEL LOW IS EXPECTED TO SLOWLY MEANDER ACROSS THE
CAROLINAS THROUGH FRIDAY...BEFORE EXITING THE REGION BY FRIDAY
NIGHT. STRONG UPSLOPE FLOW ALONG THE EASTERN SLOPES OF THE MOUNTAINS
WILL ALSO BE GENERATED TODAY BY A STRONG 850 MB FLOW ASSOCIATED WITH
A DEEPENING SURFACE LOW OFF THE CAROLINA COAST. WATER VAPOR IMAGERY
INDICATES COPIOUS AMOUNTS OF MOISTURE BEING PULLED TOWARD THE
SOUTHERN APPALACHIAN REGION...AND THINK THAT ONE TO TWO INCHES OF
WIDESPREAD RAINFALL...WITH LOCALLY HIGHER AMOUNTS POSSIBLE...WILL
OCCUR TODAY OVER CENTRAL AND NORTHERN SECTIONS OF THE FORECAST AREA
(WHERE FLOOD WATCH IS IN EFFECT). SINCE LAST SATURDAY...TWO TO FOUR
INCHES OF RAIN HAS FALLEN ACROSS A LARGE PART OF THE FORECAST
AREA...SO THINK THAT THE GROUND SHOULD BE FAIRLY SATURATED.

THE ETA AND GFS MODELS STILL INDICATE THAT THIS UPPER LOW WILL TRACK
SOUTH AND EAST OF THE FORECAST AREA TODAY...KEEPING THE CORE OF ITS
COLDEST TEMPS OVER THE CAROLINAS. GFS AND ETA MODEL SOUNDINGS
CONTINUE TO INDICATE THE SNOW LEVEL SOMEWHERE AROUND 4000 FEET...BUT
WITH STRONG LIFT ACROSS THE MOUNTAINS BEING GENERATED BY STRONG
UPPER-LEVEL DIVERGENCE AND STRONG WARM AIR ADVECTION..THINK THAT DYNAMIC
COOLING WILL LOWER THE SUB-FREEZING TEMPS ALOFT TO AROUND 3000 FEET OR
SO. WITH ONE TO TWO INCHES OF LIQUID EQUIVALENT QPF EXPECTED...THINK
THAT FOUR TO EIGHT INCHES OF WET SNOW WILL BE POSSIBLE BY THIS
EVENING ACROSS THE HIGHER ELEVATIONS ABOVE 3000 FEET. WOULDNT BE
SURPRISED TO HEAR ISOLATED REPORTS OF UP TO A FOOT OF SNOW ACROSS
THE HIGHEST ELEVATIONS ABOVE 5000 FEET (WHERE WE DONT FORECAST).

AS FOR TEMPS...NGM AND AVN NUMBERS ARE IN GOOD AGREEMENT THROUGH THE
FORECAST PERIOD...AND WILL GENERALLY TREND TOWARD A COMPROMISE OF
THE TWO. WITH CLOUDS AND RAIN CONTINUING THROUGH TONIGHT...EXPECT A
SMALL DIURNAL RANGE IN TEMPS.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   47  41  64  42 / 100  30  20  10
TYS   46  41  58  41 / 100  50  30  10
TRI   45  40  54  39 / 100  70  40  10
OQT   46  41  58  41 / 100  50  30  10

.MRX...
NC...WINTER STORM WARNING TODAY AND TONIGHT FOR ZONES NCZ060>061.

TN...WINTER STORM WARNING TODAY AND TONIGHT FOR ZONES TNZ018...
TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...
TNZ102.

FLOOD WATCH TODAY FOR ZONES TNZ012>018...TNZ035>047...TNZ067>074.

VA...FLOOD WATCH TODAY FOR ZONES VAZ001>002...VAZ005>006...VAZ008.

DMG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT WED APR 9 2003

SURFACE INVERTED LOW EXTENDING FROM NEAR MORRISTOWN ACROSS THE
EXTREME SOUTHWEST CORNER OF NORTH CAROLINA WORKING IN CONJUNCTION
WITH CLOSED UPPER LOW OVER CENTRAL ALABAMA WILL BRING MORE RAINS TO
THE REGION.  CURRENT FORECAST APPEARS ON TRACK NICELY...INCLUDING
FLASH FLOOD AND WINTER STORM WATCHES.  A FEW MINOR CHANGES TO REMOVE
EVENING WORDING.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
350 PM EDT WED APR 9 2003

INTERESTING FORECAST THIS AFTERNOON WITH MAIN FORECAST CONCERNS
BEING HEAVY RAINFALL/FLOOD POTENTIAL AND POSSIBILITY OF A LATE
SIGNIFICANT SNOWFALL FOR THE HIGHER ELEVATIONS OF THE CHEROKEE...
SMOKY MOUNTAINS AND CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA.

POTENT UPPER LOW WILL MOVE ACROSS THE GULF COAST/SOUTHERN
APPALACHIANS TO OFF THE CAROLINA COAST THROUGH THE PERIOD. STRONG
ISENTROPIC LIFT...MODERATE TO STRONG UPPER DIVERGENCE ALOFT AND LOW
LEVEL CONVERGENCE ALONG AN INVERTED TROUGH OVER THE FORECAST AREA
WILL PRODUCE STRONG LIFT ACROSS THE REGION.

GOOD MOISTURE FEED INTO THE NORTHERN AND CENTRAL SECTIONS OF THE
FORECAST AREA AND SUSTAINED LIFT WILL PRODUCE A CHANCE OF FLOODING
RAINS THERE TONIGHT AND THURSDAY.  FFG VALUES THERE ARE LOW AND
GIVEN LAST NIGHTS HEAVY RAINS...ANY ADDITIONAL HEAVY RAINS COULD
PRODUCE FLOODING.  WILL KEEP GOING FFA FOR TONIGHT AND THURSDAY.

ETA AND AVN SOUNDINGS SUGGEST RAIN WILL MIX WITH OR CHANGE TO SNOW
ACROSS ELEVATIONS AT OR ABOVE 3500 FEET.  HEAVY WET SNOW IS POSSIBLE
AND WILL ISSUE A WINTER STORM WATCH FOR THURSDAY MORNING THROUGH
EARLY FRIDAY MORNING FOR ALL OF THE CHEROKEE AND SMOKY MOUNTAINS AND
MOUNTAINS OF CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA.

ABUNDANT CLOUDS AND PRECIPITATION WILL KEEP TEMPERATURES FROM VARYING
MUCH THE NEXT 36 HOURS.

FCSTID =   15
CHA   43  47  45  60 /  80  90  40  10
TYS   44  46  43  55 / 100 100  70  30
TRI   41  44  40  49 /  90 100  90  50
OQT   44  46  43  55 / 100 100  70  30

DH

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
935 AM EDT WED APR 9 2003

LATEST SURFACE ANALYSIS SHOWS AN INVERTED TROUGH ACROSS THE FORECAST
AREA WITH A LARGE AREA OF SHOWERS MOVING OVER MOST OF THE REGION.
RAINFALL FOR THE PAST 24 HOURS RANGE BETWEEN 1 AND 2 INCHES ACROSS
THE FORECAST AREA WITH ISOLATED SPOTS UP TO 2 1/2 INCHES.  GIVEN
THE ADDITIONAL RAINS EXPECTED/OCCURRING...FLOOD WATCH LOOKS GOOD.

WIDESPREAD RAIN AND CLOUDS WILL KEEP TEMPERATURES FROM RISING
MUCH IF ANY TODAY.  MAY TWEAK HIGHS DOWN A CAT MOST LOCATIONS FOR
TODAY.  PER MIDNIGHT SHIFT BRIEFING...I AM CONCERNED WITH THE
POTENTIAL SNOW AND SLEET ACROSS THE HIGHER ELEVATIONS OF CHEROKEE
AND SMOKY MOUNTAINS. WILL WAIT FOR NEW MODELS RUNS...BUT A WATCH
MAY NEED TO BE ISSUED FOR LATE TONIGHT AND THURSDAY.

HAVE A GOOD DAY...

DH
Hazardous weather outlook, Apr 10, 4:47 AM EST, 3 hours 13 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
547 AM EDT THU APR 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

AN UPPER LEVEL LOW WILL CONTINUE TO MOVE SOUTHEAST OF THE AREA...
PROVIDING MORE RAIN TO THE REGION TODAY AND TONIGHT.  WITH COLD
TEMPERATURES EXPECTED ALOFT...RAIN WILL SWITCH TO SNOW ABOVE 3000
FEET TODAY AND CONTINUE TONIGHT.

A FLOOD WATCH REMAINS IN EFFECT FOR TODAY FOR CENTRAL EAST
TENNESSEE...NORTHEAST TENNESSEE...AND SOUTHWEST VIRGINIA.  RIVERS AND
STREAMS WILL CONTINUE TO RUN HIGH TODAY FROM THE RECENT RAINFALL.
WITH THE SATURATED GROUND...AND MORE RAIN EXPECTED TODAY...THERE WILL
BE THE POTENTIAL FOR FLOODING OF STREAMS AND LOW LYING AREAS.

A WINTER STORM WARNING IS IN EFFECT FOR TODAY AND TONIGHT FOR THE
MOUNTAINS OF EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA ABOVE 3000
FEET.  RAIN WILL SWITCH TO SNOW ABOVE 3000 FEET TODAY AND CONTINUE
INTO TONIGHT.  TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED
BY TONIGHT.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO REPORT FLOODING AND SNOW REPORTS FOR TODAY
AND TONIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Lee

When
April 10, 8:00 AM EST to April 11, 3:00 AM EST
Where
Lee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Flood, Russell

When
April 10, 8:00 AM EST to April 11, 3:00 AM EST
Where
Russell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Flood, Scott

When
April 10, 8:00 AM EST to April 11, 3:00 AM EST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Flood, Washington

When
April 10, 8:00 AM EST to April 11, 3:00 AM EST
Where
Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Flood, Wise

When
April 10, 8:00 AM EST to April 11, 3:00 AM EST
Where
Wise forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348136, 5348137, 5348138, 5348139, 5348140.